Thunderstorm Wind, Santa Rosa
- When
- June 18, 10:11 AM CST
- Where
- Santa Rosa County, 1.19 mi W of Milton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.630, -87.050
Numerous trees were reported down in and around Milton.
Unusually strong wind shear combined with strong instability and numerous disturbances led to a very active period of severe weather through the month of June. Numerous reports of large hail and damaging winds were recorded along with a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Unusually strong wind shear combined with strong instability and numerous disturbances led to a very active period of severe weather through the month of June. Numerous reports of large hail and damaging winds were recorded along with a few tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 18, 6:09 AM CST, 4 hours 2 minutes earlier.
Area Forecast Discussion
National Weather Service Mobile AL
709 AM CDT Sun Jun 18 2023
...New AVIATION...
.AVIATION...
(12Z TAFS)
Issued at 709 AM CDT Sun Jun 18 2023
LIFR to IFR conditions are present across interior south central
Alabama this morning as a result of dense fog development. The
fog should dissipate in the next couple of hours. Elsewhere, MVFR
to VFR ceilings persist. Multiple rounds of showers and storms
will move across the area today. Timing of these rounds remains
uncertain so have included TEMPO and PROB 30 groups, but its
likely the TAFs may need to be amended through the cycle. Storms
will be capable of producing damaging winds, large hail, and
possibly a tornado. Torrential rainfall is also possible in and
around storms with periods of LIFR/IFR visibilities and MVFR
ceilings likely. Outside of storms, expect a mainly south to
southwest wind to persist. /14
&&
.PREV DISCUSSION... /issued 559 AM CDT Sun Jun 18 2023/
..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Monday)
Issued at 559 AM CDT Sun Jun 18 2023
Shortwave ridging aloft has briefly built across our forecast area
early this morning and has provided a small respite from the active
convective weather pattern. Calm winds and a shallow saturated
airmass has resulted in favorable conditions for the development of
areas of dense fog across interior portions of southwest and south
central AL. We have issued a Dense Fog Advisory for some of our
interior counties through 9 AM CDT given observational trends and
continued high probabilities of low visibility over these locations
in the SREF/RAP guidance. Satellite/radar data shows additional
convective complexes translating out of AR and into central and
northern portions of MS early this morning, with additional storms
further west over parts of southern/southeastern OK and the vicinity
of the ArkLaTex. This activity is a sign that residents across our
region should be preparing for more rounds of severe weather later
this morning and into this afternoon/evening.
The shortwave ridging pattern currently over our area will be short-
lived and will quickly break down this morning as the potent
shortwave trough responsible for the strong to severe convection to
our west and northwest approaches the Mississippi Valley region
through this afternoon. Shortwave impulses in the W-NW flow will
translate over our forecast area this morning and will interact with
the recovering airmass to aid in the initiation of isolated to
scattered showers and thunderstorms over the vicinity of southeast
MS and southwest AL early this morning. We also have eyes on the
more intense storms currently pushing east of the MS River Valley as
of this writing. It is still unclear on how potent convection may
become during the early-mid morning hours, but given that dewpoints
will be recovering in the low to mid 70s, we cannot rule out severe
convection developing across our western counties this morning. Most
of the CAMs are in agreement with bringing another round of severe
weather across our forecast area during the afternoon and evening
hours as additional shortwave impulses make an eastward progression
across MS/AL. The overall timing of severe weather is difficult and
will be dependent on how storms unfold across our area this morning.
It still appears that the atmosphere will become quite unstable late
this morning and into this afternoon/evening with MLCAPE values
rising to 3000-4000 J/KG per the latest CAM guidance with 0-6 km
bulk shear values in excess of 50 kt more than favorable for
organized severe weather with clusters of severe storms/supercells
and potentially bowing segments sweeping over our CWA later this
morning and into the afternoon. This round of severe storms could be
followed by another wave of severe storms later this evening and
tonight as an upper level low moves across MO/IL and an associated
shortwave trough progresses eastward into MS/AL. All of this to say
that there is an increased threat of damaging winds in excess of 70
mph, large hail in excess of 2" in diameter, and possibly a tornado
or two over our area through this evening or late tonight. All of
our CWA has been placed within an Enhanced Risk (3 of 5) of severe
weather today and tonight. We are all weary from this continued
onslaught of severe weather, but please continue to remain weather
aware today and have multiple ways to receive warning information
and be prepared to get into your safe place should warnings be
issued. Torrential downpours will also be likely with storms today
and tonight, with rainfall amounts between 2-4" and locally higher
possibly falling in a short period of time. The Flash Flood Watch
remains in effect through tonight. Hot and humid conditions will
prevail outside of storm development with highs in the upper 80s to
lower 90s. Dewpoints well in the 70s will result in maximum heat
indices between 100-105 over southern portions of our area today,
perhaps locally as high as 105-108 in southern parts of southeast
MS and far southwest AL. A HIGH risk of rip currents will remain
in effect along local beaches today and probably for the next
several days.
Briefly looking ahead to Monday: more storms are likely to develop
as northwest flow persist along the base of the upper level low that
remains in the vicinity of IL/IN/KY. Some could be severe yet again
in the high CAPE/shear environment. A Slight (2 of 5) risk has been
outlined over much of our area. More heavy rainfall will also be
possible and we will need to look at potentially extending our Flash
Flood Watch. Hot again with maximum heat indices topping out
between 100-105 across the southern half of our area. /21
SHORT TERM...
(Monday night through Tuesday night)
Issued at 559 AM CDT Sun Jun 18 2023
An unsettled pattern persists into the short term as an upper low
over the Tennessee Valley begins pushing further into the
Southeastern US. Down at the surface, a lingering surface
boundary will remain draped across the forecast area helping to
serve as a focus for convective development on Tuesday before
shifting southwestward. This pattern will keep increased chances
for showers and storms through the period especially along the
lingering surface boundary. Deep layer flow becomes slightly
weaker and more unidirectional on Tuesday with bulk shear values
between 30-40 knots as the upper low pushes southward. There will
still be a very moist and unstable beneath upper level flow with
plenty of instability especially within the hail growth zone. This
will result in the potential for some strong to severe storms
again with damaging winds and hail being the main threats. The SPC
has the entire area outlooked in a marginal risk for severe storms
on Tuesday. Storms will also be capable of producing heavy
rainfall which could lead to flooding concerns particularly where
storms train.
High temperatures on Tuesday top out in the upper 80s and lower
90s with lows ranging from the upper 60s inland to the 70 mid 70s
near the coast each night. /14
LONG TERM...
(Wednesday through Saturday)
Issued at 559 AM CDT Sun Jun 18 2023
An upper low will linger over the Southeast through much of the
extended as an upper ridge dominates across the Great Lakes
region. This ultimately creates a rex block pattern over the
eastern US. Global models are then in decent agreement with the
upper low slowly drifting northward and opening into a wave later
in the period as the upper ridge moves out over the western
Atlantic. With the local area being in close proximity to the
upper low, am expecting rain chances to remain elevated through
the week. Winds aloft are expected to become weaker, as a result
of the upper low overhead, which should decrease the severe risk
from what we have seen lately. Although, can't completely rule out
a few strong storms as a wet and unstable airmass continues to
linger across the region. Elevated rain chances through the period
will also maintain concerns for flooding potential. The high rain
chances and cloud cover will keep temperatures a little cooler
with highs generally in the 80s and lows in the upper 60s to lower
70s. /14
MARINE...
Issued at 559 AM CDT Sun Jun 18 2023
A light to occasionally moderate west to southwest flow is expected
to persist into the middle of next week, and cautionary headlines
may be required at times. Scattered to numerous showers and
thunderstorms that develop over the marine area will be capable of
producing strong winds, hail, torrential downpours, and waterspouts
today and Monday. /21
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 90 76 91 73 89 71 88 69 / 70 30 80 50 70 50 70 30
Pensacola 89 78 90 75 88 74 88 72 / 60 30 80 60 70 60 80 50
Destin 88 79 89 77 89 75 87 73 / 60 30 80 70 70 70 80 60
Evergreen 91 73 89 70 89 69 85 67 / 60 50 80 50 70 50 70 30
Waynesboro 89 73 90 70 90 69 86 68 / 70 50 70 30 60 30 50 20
Camden 88 71 87 69 89 68 82 66 / 60 60 80 40 60 40 60 30
Crestview 93 73 91 70 90 69 87 67 / 60 30 80 60 70 60 80 40
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Monday morning for ALZ051>060-261>266.
Dense Fog Advisory until 9 AM CDT this morning for ALZ051-
053>060.
High Rip Current Risk through Tuesday evening for ALZ265-266.
FL...Flood Watch through Monday morning for FLZ201>206.
High Rip Current Risk through Tuesday evening for FLZ202-204-206.
MS...Flood Watch through Monday morning for MSZ067-075-076-078-079.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobSpecial Weather Statement
National Weather Service Mobile AL
915 AM CDT Sun Jun 18 2023
ALZ052-053-261-262-181500-
Clarke AL-Baldwin Inland AL-Washington AL-Mobile Inland AL-
915 AM CDT Sun Jun 18 2023
...A strong thunderstorm will impact portions of northeastern Mobile,
northwestern Baldwin, southeastern Washington and south central
Clarke Counties through 1000 AM CDT...
At 915 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles west of Calvert, or 9 miles northeast of
Citronelle, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Calvert and McIntosh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until noon CDT for
south central and southwestern Alabama.
&&
LAT...LON 3113 8819 3127 8817 3129 8770 3125 8766
3124 8762 3100 8762 3099 8761
TIME...MOT...LOC 1415Z 278DEG 27KT 3117 8810
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MMSpecial Weather Statement
National Weather Service Mobile AL
923 AM CDT Sun Jun 18 2023
ALZ052-053-261-262-MSZ076-181515-
Clarke AL-Baldwin Inland AL-Washington AL-Mobile Inland AL-Greene MS-
923 AM CDT Sun Jun 18 2023
...Strong thunderstorms will impact portions of northeastern Mobile,
northwestern Baldwin, Washington, south central Clarke and
northeastern Greene Counties through 1015 AM CDT...
At 922 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles east of
State Line to 7 miles southwest of Fruitdale. Movement was east at 35
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chatom, Wagarville, Deer Park, Tibbie, Calvert, Fruitdale and
McIntosh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until noon CDT for
southwestern Alabama...and southeastern Mississippi.
&&
LAT...LON 3144 8847 3144 8845 3148 8845 3153 8843
3148 8785 3106 8790 3125 8854
TIME...MOT...LOC 1422Z 281DEG 31KT 3145 8840 3127 8849
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MMPreliminary Local Storm Report
National Weather Service Mobile AL
1013 AM CDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 AM Hail 4 WSW Citronelle 31.07N 88.31W
06/18/2023 E0.70 inch Mobile AL Public
Public report of dime size hail at Mill
Creek Golf Course southwest of Citronelle
AL.
&&
10Special Weather Statement
National Weather Service Mobile AL
1034 AM CDT Sun Jun 18 2023
ALZ059-264-FLZ201>204-181615-
Baldwin Central AL-Escambia AL-Escambia Inland FL-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
1034 AM CDT Sun Jun 18 2023
...Strong thunderstorms will impact portions of east central Baldwin,
southern Escambia, northwestern Santa Rosa and Escambia Counties
through 1115 AM CDT...
At 1034 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Atmore to 11 miles
east of Bay Minette to 4 miles southeast of Stapleton. Movement was
southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gonzalez, Atmore, Pace, Milton, Goulding, Century, Flomaton, Bagdad,
Myrtle Grove, Molino, Jay, Pollard, Bratt and I65 And CR 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until noon CDT for
south central and southwestern Alabama...and northwestern Florida.
&&
LAT...LON 3036 8729 3042 8735 3045 8735 3045 8740
3052 8745 3072 8769 3079 8765 3079 8756
3085 8763 3109 8757 3104 8685 3063 8702
3056 8703 3051 8710 3058 8715 3058 8718
3055 8717 3053 8719 3051 8716 3046 8716
TIME...MOT...LOC 1534Z 297DEG 31KT 3105 8748 3082 8759 3071 8773
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MMSpecial Weather Statement
National Weather Service Mobile AL
1054 AM CDT Sun Jun 18 2023
ALZ264>266-FLZ202-181700-
Mobile Coastal AL-Baldwin Coastal AL-Baldwin Central AL-
Escambia Coastal FL-
1054 AM CDT Sun Jun 18 2023
...Strong thunderstorms will impact portions of southwestern Mobile,
southern Baldwin and south central Escambia Counties through NOON
CDT...
At 1053 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Lillian to 7 miles
west of Bayou La Batre. Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Foley, Bayou La Batre, Point Clear, Dauphin Island, Lillian, Magnolia
Springs, Bon Secour, Summerdale, Perdido Beach, Elberta, Coden, Fort
Morgan and Alabama Port.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until noon CDT for
southwestern Alabama...and northwestern Florida.
&&
LAT...LON 3025 8819 3026 8811 3038 8838 3034 8827
3034 8826 3040 8834 3039 8839 3040 8839
3046 8840 3049 8810 3045 8810 3051 8792
3055 8748 3046 8739 3047 8742 3042 8740
3032 8726 3034 8731 3022 8803
TIME...MOT...LOC 1553Z 267DEG 19KT 3041 8745 3037 8836
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PurdyPreliminary Local Storm Report
National Weather Service Mobile AL
1107 AM CDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM Tstm Wnd Dmg 2 NE Loxley 30.63N 87.73W
06/18/2023 Baldwin AL Emergency Mngr
Tree down across County Road 68 near Loxley.
&&The Eglin Afb radar (KEVX), 108 km away, was scanning. The volume nearest the first event began at 16:12 UTC.
4 thunderstorm wind. Local standard time, as filed.
Numerous trees were reported down in and around Milton.
KNDZ reported a gust of 59 mph.
High winds downed large tree limbs and blew shingles off of a roof.
The Tempest station recorded wind gusts between 73 and 78 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115684, 1115686, 1115685, 1115687.